LOGO OF WEBPAGE

Mirtazapine

TRIGGER WARNING: The following article contains references to sex and sexual activities. Care should be taken when reading the information below.

Mirtazapine, sold under the brand name Remeron among others, is an antidepressant primarily used to treat depression. Its full effect may take more than four weeks to occur, with some benefit possibly as early as one to two weeks. Often it is used in depression complicated by anxiety or trouble sleeping. It is taken by mouth.

Side effects
A 2011 Cochrane review found that compared with other antidepressants, it is more likely to cause weight gain and sleepiness, but it is less likely to cause tremor than tricyclic antidepressants, and less likely to cause nausea and sexual dysfunction than SSRIs.

Very common (≥10% incidence) adverse effects include constipation, dry mouth, sleepiness, increased appetite (17%) and weight gain (>7% increase in <50% of children).

Common (1–10% incidence) adverse effects include weakness, confusion, dizziness, fasciculations, peripheral edema, and negative lab results like elevated transaminases, elevated serum triglycerides, and elevated total cholesterol.

Mirtazapine is not considered to have a risk of many of the side effects often associated with other antidepressants like the SSRIs, and may actually improve certain ones when taken in conjunction with them. (Those adverse effects include decreased appetite, weight loss, insomnia, nausea and vomiting, diarrhoea, urinary retention, increased body temperature, excessive sweating, pupil dilation and sexual dysfunction.)

In general, some antidepressants, especially SSRIs, can paradoxically exacerbate some peoples' depression or anxiety or cause suicidal ideation. Despite its sedating action, mirtazapine is also believed to be capable of this, so in the United States and certain other countries, it carries a black box label warning of these potential effects, especially for people under the age of 25.

A case report published in 2000 noted an instance in which mirtazapine counteracted the action of clonidine, causing a dangerous rise in blood pressure.

Discontinuation syndrome
Mirtazapine and other antidepressants may cause a discontinuation syndrome upon cessation. A gradual and slow reduction in dose is recommended to minimize discontinuation symptoms. Effects of sudden cessation of treatment with mirtazapine may include depression, anxiety, tinnitus, panic attacks, vertigo, restlessness, irritability, decreased appetite, insomnia, diarrhea, nausea, vomiting, flu-like symptoms such as allergies and pruritus, headaches and sometimes hypomania or mania.


Interactions
Concurrent use with inhibitors or inducers of the cytochrome (CYP) P450 isoenzymes CYP1A2, CYP2D6, and/or CYP3A4 can result in altered concentrations of mirtazapine, as these are the main enzymes responsible for its metabolism. As examples, fluoxetine and paroxetine, inhibitors of these enzymes, are known to modestly increase mirtazapine levels, while carbamazepine, an inducer, considerably decreases them. Liver impairment and moderate chronic kidney disease have been reported to decrease the oral clearance of mirtazapine by about 30%; severe kidney disease decreases it by 50%.

Mirtazapine in combination with an SSRI, SNRI, or TCA as an augmentation strategy is considered to be relatively safe and is often employed therapeutically, with a combination of venlafaxine and mirtazapine, sometimes referred to as "California rocket fuel". Several case reports document serotonin syndrome induced by the combination of mirtazapine with other agents (olanzapine, quetiapine, tramadol and venlafaxine).

According to information from the manufacturers, mirtazapine should not be started within two weeks of any monoamine oxidase inhibitor (MAOI) usage; likewise, MAOIs should not be administered within two weeks of discontinuing mirtazapine.

The addition of mirtazapine to an MAOI, while potentially having typical or idiosyncratic (unique to the individual) reactions not herein described, does not appear to cause serotonin syndrome. This is in accordance with the fact that the 5-HT2A receptor is the predominant serotonin receptor thought to be involved in the pathophysiology of serotonin syndrome (with the 5-HT1A receptor seeming to be protective). Mirtazapine is a potent 5-HT2A receptor antagonist, and cyproheptadine, a drug that shares this property, mediates recovery from serotonin syndrome and is an antidote against it.



Original source.

Information taken from Wikipedia under the Creative Commons Attribution-ShareAlike License.

Content should be used for information only. The information located above was accurate from Wikipedia at the time of publish. The information above does not replace advice from a trained medical professional. If in any doubt, seek immediate medical assistance.
 

Attachments

  • 120825456_1626376820855331_6881626134973954791_n.png
    120825456_1626376820855331_6881626134973954791_n.png
    62 KB · Views: 16
Last edited:

Womble

New member
Messages
4
I was on this for a couple of years and it was by far the best antidepressant I've been on (switched from Citalopram which was causing issues).

The main side effect was that it completely cured my hay fever while I was on it - so must have an antihistamine element - which was very welcome.

It caused quite bad drowsiness for the first few nights. My dreams became vivid, long, intense and occasionally scary. It caused quite extreme hunger hence weight gain occurred but it made eating so pleasurable. I had visual effects like a flickering light (noticed when lying in bed in the dark) or outside at night which I just got used to. I found it made me sweat a lot when exercising. No problems with dry mouth or constipation.

I found the side effects of this quite tolerable. I have some friends who tried it and didn't get along with it as well, so it goes to show we're all different.
 
OP
Lee

Lee

Administrator
Staff member
Admin Team
Messages
3,020
I was on this for a couple of years and it was by far the best antidepressant I've been on (switched from Citalopram which was causing issues).

The main side effect was that it completely cured my hay fever while I was on it - so must have an antihistamine element - which was very welcome.

It caused quite bad drowsiness for the first few nights. My dreams became vivid, long, intense and occasionally scary. It caused quite extreme hunger hence weight gain occurred but it made eating so pleasurable. I had visual effects like a flickering light (noticed when lying in bed in the dark) or outside at night which I just got used to. I found it made me sweat a lot when exercising. No problems with dry mouth or constipation.

I found the side effects of this quite tolerable. I have some friends who tried it and didn't get along with it as well, so it goes to show we're all different.

I have the exact seem feelings surrounding this drug and hunger. There is just no filling me at all, I could literally eat constantly all day.
 
OP
Lee

Lee

Administrator
Staff member
Admin Team
Messages
3,020
I am just to say coming out of the extreme hunger phase now - I am feeling much more capable of regulating my food intake and don't want to eat absolutely everything I see like before.
 

Latest Posts

Top